Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 62, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 19, 2003, 1:58 AM EDT for Nicholas County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 19, 2003, 1:58 AM EDT (05:58 UTC)
- Expired
- Jul 19, 2003, 4:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Nicholas County, WV
The radar
The Charleston,WV radar (KRLX), 81 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 190602 FFWRLX WVC067-190800- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 158 AM EDT SAT JUL 19 2003 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... NICHOLAS COUNTY IN WEST VIRGINIA... * UNTIL 400 AM EDT... * AT 155 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY THUNDERSTORMS MOVING SOUTHEASTWARD FROM CLAY COUNTY INTO NICHOLAS COUNTY. THE GREATEST THREAT FOR FLOODING CONTINUES TO BE WEST AND SOUTH OF SUMMERSVILLE...INCLUDING THE GAULEY RIVER NATIONAL RECREATION AREA AND THE MOUNT NEBO AREA. --CALL TO ACTION-- A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ .END/JMV
1 follow-up statement
000 WGUS71 KRLX 190726 FFSRLX WVC067-190830- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 324 AM EDT SAT JUL 19 2003 ...THE FLASH FLOOD WARNING FOR NICHOLAS COUNTY HAS BEEN CANCELED... NATIONAL WEATHER SERVICE RADAR INDICATED THE RAINFALL WAS DECREASING ACROSS THE WARNED AREA...AND THE FLOOD THREAT WAS DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT OF SERIOUS FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING IS BEING CANCELED. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. $$ .END/JMV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 10:12 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 10:12 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1012 PM EDT FRI JUL 18 2003 RW/TRW CONTINUE TO WEAKEN AS THEY HEAD S. BKN A/C DECK FILLING IN ACROSS MUCH OF THE AREA...AND LOOSENS AS THE NIGHT PROGRESSES...WITH DRY AIR ABOVE MIXING IT OUT. RAIN COOLED AIR FM PKB-CKB FILLING IN WITH ST CLOUDS UNTIL FRONT CAN MAKE IT DOWN AROUND 09Z...THEN LIFR CIGS SHOULD LIFT. WILL UPDATE ZONES TO ADD LOW CLOUDS/FOG WORDING ALONG WITH NIXING PRECIP CHANCES ACROSS AFOREMENTIONED AREAS. TEMPS ON TRACK AND NO CHANGES PLANNED. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. 29 ********************************************************************* 745 PM EDT FRI JUL 18 2003 SHOWERS AND THUNDERSTORMS CONTINUE TO WEAKEN AS THEY PROGRESS FARTHER AWAY FROM SURFACE BOUNDARY. GIVEN LOSS OF DIURNAL HEATING EXPECT A WEAKENING TREND TO PERSIST. WILL UPDATE ZONES T0 REMOVE WW759...WITH NO OTHER CHANGES TO ONGOING ZFP. RADAR TRENDS IN THE NEXT FEW HOURS WILL DICTATE WHETHER ANOTHER ZFP UPDATE IS NEEDED THIS EVENING. 29 ********************************************************************* 410 PM EDT FRI JUL 18 2003 TONIGHT THROUGH SATURDAY... TIMING OF THE SLOW MOVING COLD FRONT IS AGAIN THE MAIN ISSUE FOR THE FIRST 24 HOURS. THE ETA/GFS ARE BOTH VERY SIMILAR IS GETTING THE FRONT TO THE NORTHERN EDGE OF THE CWA BY EVENING AND THEN SLOWLY MOVING THE FRONT INTO THE REGION DURING THE OVERNIGHT HOURS. BY MORNING...THE FRONT WILL BE WEAKENING OVER THE SOUTHERN COAL FIELDS BEFORE JUMPING EAST OF THE AREA SATURDAY MORNING. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS THE AREA REMAINS UNSTABLE THANKS TO THE AFTERNOON HEATING. WHILE THE SHOWERS MAY CONTINUE OVERNIGHT...THE INSTABILITY SHOULD LESSEN...KEEPING THE STORMS FROM BEING AS STRONG. SHOWERS MAY LINGER IN THE SOUTHERN MOUNTAINS SAT MORNING AS THE FRONT TRIES TO CLEAR THE AREA. THE MODELS SHOW THE LOW LEVEL MOISTURE REMAINING ACROSS THE SOUTHERN MOUNTAINS INTO THE AFTERNOON HOURS. IF THE CLOUDS BREAK...MORE HEATING COULD GENERATE MORE STORMS THERE SINCE THE LEVEL OF FREE CONVECTION IS LOW AND THE CAPE IS ABOUT 2500 J/KG. UP NORTH...THE DRY AIR WILL WIN AND SHOULD ALLOW FOR A DRY AND PLEASANT SATURDAY. FOR TEMPERATURES...PREVIOUS FORECAST LOOKED RIGHT IN LINE WITH NEW GUIDANCE AND LITTLE CHANGE WAS MADE. SATURDAY NIGHT THROUGH MONDAY NIGHT... AVN PUSHES DRY AIR MUCH FURTHER SOUTH THAN THE ETA DOES. THIS TIME OF YEAR...MODELS HAVE A TENDENCY TO PUSH TOO FAR SOUTH...SO WILL LEAN A BIT MORE TOWARD THE ETA. THIS MEANS A CHANCE OF EVENING THUNDERSTORMS SATURDAY. FRONTAL TIMING IS ALSO VERY DIFFERENT FOR MONDAY/TUESDAY. WE CURRENTLY HAVE MOISTURE RETURNING ON MONDAY AS INDICATED ON THE ETA...SO WILL CONTINUE WITH THIS TIMING. TUESDAY THROUGH FRIDAY... DEEP TROUGH FOR JULY OVER EAST THROUGH MUCH OF PERIOD. ONGOING INTACT ON GOOD MODEL TO MODEL AND RUN TO RUN CONTINUITY. DID LOWER TEMPERATURES A BIT...MAINLY HIGHS WEDNESDAY ON. NO NOTEWORTHY DEVIATIONS FROM MOS. ESS/RPY/TRM ********************************************************************* 1030 AM EDT FRI JUL 18 2003 COLD FRONT CONTINUES A VERY SLOW MOVEMENT TOWARD THE REGION THIS MORNING. THE FRONT HAS JUST MOVED THROUGH CLEVELAND IN THE LAST COUPLE OF HOURS AND SHOULD STILL IMPACT THE REGION LATER THIS AFTERNOON AND TONIGHT. FOR NOW...THE BIG QUESTION IS WHEN WILL THE MID TO HIGH LEVEL CLOUDS WILL BREAK AND ALLOW FOR SOME HEATING TO OCCUR. SATELLITE SHOWS SOME THINNING OF THE CLOUDS BACK TOWARD CINCINNATI...AS CONVECTIVE COMPLEX REMAINS WEST OVER ILLINOIS. THUS WILL CONTINUE TO EXPECT THE MID DECK CLOUDS TO GRADUALLY THIN AND ALLOW FOR AFTERNOON HEATING WHICH SHOULD THEN ENABLE SOME SHOWERS AND TSTORMS TO DEVELOP LATER IN THE DAY. FOR NOW...WILL CONTINUE THE CURRENT FORECAST AS IS...BUT WILL OPEN TEMPERATURE RANGES JUST A HAIR ACROSS REGIONS WHERE THE CLOUDS ARE MORE PREVALENT. ESS ********************************************************************* 315 AM EDT FRI JUL 18 2003 TODAY THROUGH SATURDAY... TRICKY FORECAST IN SHORT TERM AS MESOSCALE FACTORS WILL BE VERY INFLUENTIAL AS TO WHAT HAPPENS OVER NEXT 24 HOURS. REGIONAL RADARS SHOW CONVECTIVE COMPLEX DROPPING SOUTH ACROSS EASTERN ILLINOIS AND INDIANA AT THIS TIME...WHILE SURFACE ANALYSIS INDICATES FRONTAL BOUNDARY EXTENDS ALONG LAKE ERIE BACK THROUGH SOUTHERN MICHIGAN INTO CENTRAL IOWA. RADAR SHOWING SHOWERS DEVELOPING ALONG OUTFLOW BOUNDARY CREATED BY CONVECTIVE COMPLEX...MOVING SOUTHEAST ACROSS SOUTHERN OHIO. MODELS INDICATE FRONT SLOWLY SLIDES SOUTH DURING DAY TODAY AND POSITION IT ACROSS CENTRAL OHIO AND SOUTHERN PENNSYLVANIA AROUND 18Z. ATMOSPHERE DESTABILIZES BY AFTERNOON WITH CAPES AROUND 1700 J/KG AND LIFTED INDEX AROUND -6. WITH UPPER SUPPORT FROM SHORTWAVE HELPING TO PUSH FRONT SOUTH...ENVISION STORMS FIRING ALONG FRONT AND MOVING SOUTHEAST OFF THE FRONT IN NORTHWEST FLOW DEVELOPING INTO SOME SORT OF SQUALL LINE. THE BOUNDARY FROM OVERNIGHT CONVECTION WILL BE ANOTHER IMPORTANT BOUNDARY TO WATCH FOR ANOTHER SOURCE OF FIRING CONVECTION. WITH ALL THIS IN MIND WILL PLAY HIGHEST POPS NORTH AND WEST AND GRADIENT SOUTHEAST. KEEPING ALL ZONES IN CHANCE CATEGORY THOUGH. CONTINUE CHANCE INTO EVENING HOURS BEFORE DIMINISHING. FRONT LOW LEVEL MOISTURE LINGER BACK ACROSS WEST VIRGINIA ON SATURDAY BEFORE MIXING TAKES OVER AND BRINGS DRIER AIR INTO REGION AND FRONT JUMPS MOUNTAINS. WILL CARRY SLIGHT CHANCE ALONG MOUNTAINS AND FAR SOUTH TO ACCOUNT FOR POTENTIAL SHOWER ACTIVITY. TEMPERATURES WILL BE SIMILAR TO THURSDAY AS CLOUDS WILL OFFSET WARM 850H AIR. NOT STRAYING FAR FROM GUIDANCE BUT CLOSER TO COOLER MAV/MET FOR HIGHS ON SATURDAY. SATURDAY NIGHT THROUGH THURSDAY... MODELS IN UNUSUALLY GOOD AGREEMENT THIS PERIOD. TEMPORARY DRY SPELL SATURDAY NIGHT INTO EARLY MONDAY AS HIGH PRESSURE BUILDS ACROSS. BUT THEN...ABNORMALLY DEEP UPPER TROUGH DEVELOPS OVER THE EASTERN HALF OF THE NATION MONDAY AND TUESDAY. THIS PUSHES A STRONG COLD FRONT ACROSS THE REGION MONDAY NIGHT...WITH A GOOD CHANCE FOR STRONG CONVECTION MONDAY AFTERNOON AFTERNOON AND MONDAY NIGHT. RELATIVELY COOL UNSTABLE AIR BEHIND THE FRONT FOR TUESDAY AND WEDNESDAY...COMBINED WITH WEAK SHORT WAVES ROTATING THROUGH THE COLD UPPER TROUGH...WILL RESULT IN SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS. UPPER TROUGH FINALLY LIFTS OUT BY THURSDAY WITH DRY AND MILD WEATHER. IN SUMMARY...A RELATIVELY MILD AND UNSETTLED PATTERN THIS PERIOD. HC/JMV
Hazardous weather outlook, Jul 18, 4:20 AM EDT, 21 hours 38 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-181500- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 420 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... A COLD FRONT APPROACHING THE REGION WILL SPARK THUNDERSTORM DEVELOPMENT THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 55 MPH AND LARGE HAIL. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. COLEMAN
In the hours before
Special weather statement, Jul 18, 9:04 PM EDT, 4 hours 54 minutes before
WVZ027-036-037-190130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 904 PM EDT FRI JUL 18 2003 AT 904 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM...7 MILES SOUTHEAST OF CLAY...MOVING SOUTHEAST AT 15 MPH. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THIS THUNDERSTORM. HOURLY RAINFALL RATES COULD TOP ONE INCH AN HOUR AS WELL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 29
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 11:54 PM EDT | Flash Flood Warning | RLX | Nicholas | 2 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.